Thursday, August 25, 2005

Remicade Fun

Remicade, for those who do not know, is a medicine administered through an IV infusion to control Rheumatoid Arthritis.

I went for my infusion yesterday, and had an interesting day.

Last month, after the infusion, I had a heaviness in my chest.  I called my rheumatologist who told me that as long as it went away and did not advance to pain or difficulty breathing, not to worry.  It did go away overnight, as she said it would.

So, my infusion started at about 10:15 am yesterday morning.  I was a little delayed because we missed a vein getting my blood and then my vein blew just as they finished getting blood.  Joy.

Thankfully, the IV needle went in good.  At about 10:40am I started to feel the heavy in the chest feeling.  I would describe it as similar to when you swim for a long time and then try to take a deep breath.  The infusion room was hopping with lots of patients so, I didn't say anything at first thinking it was no big deal.

At about 11:15am, I decided to mention it to one of the nurses as things seemed to be quieter.  Well, quiet no more!  All three RN's descended upon me and began to question and check me, vitals etc.  They stopped my Remicade and began to flush me with a big old bag of saline.  I do take a benedryl as a pre-medication but just one 25mg pill, they quickly had me take another.  They called my doc but she was on vacation so they called the covering doc who came to check me also.  Before she arrived they ran a quick ECG just to be sure my heart was not involved, which I knew it wasn't and the ECG was clean.  The doc listened to my chest, deemed me moving air well, checked my O2 saturation which was good also, and then had them give me a bag of Solumedrol (prednisone) via IV to stop whatever was happening. 

After the bag of 'roids and about 1/2 a big ole' bag of saline and lots of pee trips the heaviness disappeared.  I guess this was about an hour later.  After a conference with the head of the Infusion Unit, or the Big Cheese RN as we like to call her, we restarted my infusion only super-duper slooooowly.

Thankfully, no more heaviness and I made it through the rest of the infusion and got my Remicade on board!!!

I really do not want to lose using the Remicade because it is working really well for me!!!  Next month the plan will be to give me the 2 Benedryl, the bag of 'roids and then the Remicade super-duper sloooow.  Prayers and positive thoughts would be appreciated that this will work!!!

It was a bit scary, although, I felt I was fine and they were all overly nervous.  They assured me that they had seen this before and usually as a precursor to having to hit people with epinephrine and hospitalizing them to stop a horrible reaction.  But, I never felt like I was heading into that.  Either, that is my big ole'denial working overtime, or who knows maybe I am right and they were wrong.  I will do whatever pre-meds they want though.

I am tired today.  I usually am after my IV anyhow, but I think the added excitement and the fact that my hubby woke me to the sounds of demolition in our basement below our bedroom might have something to do with it.

Tomorrow, I should feel great!  Remicade on board and some steroids to shut up my aching joints - Yee-haw!!!!

Be well my dear j-land friends,

Dawn

9 comments:

lv2trnscrb said...

Dawn,

What a scary reaction you had to the Remicade. Wow! I do medical transcription (type up doctor notes from clinic visits) and am familiar with rheumatoid arthritis and Remicade. I think its neat that there are medications out there to help with the pain and deformity of RA, but wow, the side effects of taking them is something no one had really described before. Thanks for taking the time to write about your horrific experience with it.

Hope you are feeling better today and will continue to each and every day.

betty

fisherkristina said...

Glad you are ok Dawn.  

Krissy
http://journals.aol.com/fisherkristina/SometimesIThink

jckfrstross said...

I am really glad that every thing went ok. Hopefully everything will be ok next time:)

Essayons

Deb

my78novata said...

OH i pray next month you dont have any problems that all goes well I know that must have been scarryI woudl dread having that happen every month

vagabondevermore said...

Remicade is a miracle drug.  My sister-in-law is medicated with Remicade to treat Chrohn's disease.  I will keep you in my prayers.

-Jan

http://journals.aol.com/vagabondevermore/IfIruledtheworld

hadonfield78 said...

Oh My God.............  I am so glad that you are ok .........
That is very very scarry.
I hope your feeling better ??

lrttklly said...

What a tightrope balancing act!
I think it is so challenging to know when to respond and when to ignore the kerjillion aches, pains and quirks that deluge our bodies when we have autoimmune disease.
I am grateful that you said something.
Chest heaviness, pain... whatevers should not be ignored.
The "fuss" appears to be justified, Dawn.
Maybe you are swimming a bit down that big river in Africe (de-Nile).
I know that the 'roids will help you feel really good for awhile... so enjoy... and don't overdue it.
With Love,
Loretta

thebaabee said...

Dawn Sweetie,
I'm so sorry that you went through that.  But, it's good that you said something.  Like Loretta said, chest discomfort should never be ignored.  Life with Lupus is just a picnic.  Even more so when you are plaqued with other auto immune disorders too.  {{{{{{{{{Dawn}}}}}}}}

I so enjoy reading your journal.  You always know how to say it.  Love bunches Lu

libragem007 said...

I am just soo glad you are fine my  dear! :-)
Thinking of you..
Gem :-)